Texas, 2015Winter Weather in Texas, January 13, 2015
January 13, 2015 · NWS SJT · 2 events in 2 counties and zones
Freezing temperatures and a brief period of freezing rain caused patchy ice to form on area bridges and roads during the morning hours. This resulted in two fatalities near Barnhart.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing temperatures and a brief period of freezing rain caused patchy ice to form on area bridges and roads during the morning hours. This resulted in two fatalities near Barnhart.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 13, 5:13 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 13, 5:13 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CST TUE JAN 13 2015
.AVIATION...
/06Z TAFS/
MVFR/IFR conditions are occurring at all sites, with brief LIFR
conditions possible at mainly KSOA, KJCT and KBBD. Expect slowly
improving conditions by late morning/early afternoon, although MVFR
ceilings are still expected to prevail at all sites. Patchy light
freezing drizzle may develop during the early morning hours
Wednesday at mainly KSJT and KSOA, but confidence is not high enough
to include in the current TAF package.
&&
.PREV DISCUSSION... /ISSUED 329 AM CST TUE JAN 13 2015/
SHORT TERM...
(Today and tonight)
A few areas of light freezing rain will continue early this
morning, mainly across the Interstate 10 corridor. Expect only
very light ice accumulations, mainly on exposed surfaces, bridges
and overpasses, as temperatures hover near to just below freezing.
This precipitation is forecast to decrease in coverage through the
next few hours.
Another cold day is forecast across all of West Central Texas.
Similar to what we saw yesterday, overcast skies will dominate,
with afternoon highs only making it into the mid to upper 30s for
most locations. Stayed above guidance for overnight lows, given
the expected extensive cloud cover. Lows will range from the
mid/upper 20s across the Big Country to the low/mid 30s across the
Interstate 10 corridor. Areas of drizzle will be possible, mainly
across the western half of the area, becoming freezing drizzle by
mid evening for most locations, as temperatures begin to drop
below freezing. The drizzle is forecast to be very light, so
little to no accumulation is expected, with little to no impacts.
Daniels
LONG TERM...
(Wednesday through Monday)
A positively tilted shortwave trough over the Desert Southwest
Wednesday morning will weaken and accelerate off to the east
during the day. As this feature traverses the area, we will
continue to see synoptic scale lift. Coupled with weak isentropic
ascent, the prospect of light drizzle remains in play. Most of the
lift looks to be in the drier mid-levels, but there is some low-
level forcing present as warm advection develops over the
retreating cold dome. Drizzle was included through Wednesday
afternoon. Given sub-freezing surface temps during the morning
hours, freezing drizzle was mentioned. However, little to no ice
accumulation is anticipated during this period. Temperatures will
continue to run well below normal with highs near 40 degrees.
A split flow pattern is expected to set up during the latter
portion of the work week, leading to increasing temperatures and
a return to southerly flow. Max temperatures will jump into the
50s on Thursday and should reach 60 degrees by Friday afternoon.
Thursday and Friday morning lows will remain a bit cool, with
readings generally at or below freezing. Some low-lying areas and
river valleys may fall into the mid 20s Thursday morning.
A northern stream trough is progged to move across the northern
Plains over the weekend, with a mid-level trough axis extending to
the south and west across the southern Rockies. This will bring
another cold front across West Central Texas on Saturday. Given
the lack of a strong trough and deep northerly flow in the wake of
the front, this airmass is expected to be warmer than the last few
cold fronts. Highs are forecast to take a step back into the mid
50s to near 60 degrees on Sunday, rebounding back into the 60s by
the beginning of next week.
There is some indication in the medium range models that precip
will develop over central TX early next week. The GFS is the
most aggressive, while the ECMWF maintains a weaker southern
stream trough and a dry forecast for West Central TX. We'll just
have to wait and see how future model runs handle this scenario.
No rain has been added to the forecast at this time.
Johnson
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 36 28 39 28 52 / 10 10 10 5 0
San Angelo 39 30 40 29 54 / 10 10 10 5 0
Junction 42 33 41 30 55 / 10 10 10 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Daniels
Hazardous weather outlook, Jan 13, 4:50 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 AM CST TUE JAN 13 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
450 AM CST TUE JAN 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MUCH OF WEST
CENTRAL TEXAS WEDNESDAY MORNING...BUT NO ICE ACCUMULATION IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Weather, Irion
- When
- January 13, 6:55 AM CST to 9:15 AM CST
- Where
- Irion forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
Two people were killed early in the morning after a two vehicle accident 2 miles west of Barnhart. According to the Texas Department of Public Safety, a motorist driving east on US Highway 67 hit an icy spot and lost control. His vehicle entered into a counterclockwise spin before being broadsided by another truck. The vehicle that struck the sliding truck suffered non-incapacitating injuries.
Winter Weather, Crockett
- When
- January 13, 6:55 AM CST to 9:15 AM CST
- Where
- Crockett forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
Local law enforcement reported icy roads throughout the county, resulting in a few accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 13 to 15, 20156 deaths · 3 injured · $100,000 · 2 events
- Cold in Texas, January 13, 20152 deaths · 1 event
- Winter Weather in North Carolina, January 13 to 14, 201523 events
- Winter Weather in North Carolina, January 13 to 14, 201516 events
- Dense Fog in Colorado, January 13 to 14, 20154 events
- Winter Weather in Tennessee, January 13 to 14, 20153 events
- Winter Weather in Texas, January 13 to 14, 20153 events
- Winter Weather in Alabama, January 13 to 14, 20152 events
- Avalanche in Montana, January 13 to 15, 20151 event
- Wildfire in Hawaii, January 13 to 16, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556541, 556557.